Indiana, 2002

Flood in Indiana, December 20, 2002

December 20, 2002 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 20, 2:04 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 20, 2:04 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 AM EST FRI DEC 20 2002

A MENAGERIE OF FORECAST ISSUES TO CONTEMPLATE THIS DAY BEFORE THE
WINTER SOLSTICE (814 PM EST ON SAT). 6Z 850MB FLOW SUGGESTS
LOW-LEVEL CLOUDS SHOULD CLR FROM W-E EARLY THIS MORNING. PWS
COLLAPSE TO JUST BELOW SEASONAL MEANS 12Z/FRI, BUT 2ND 500MB WAVE
ROUNDING GREAT LAKES LOW COMBINED WITH FAIRLY WEAK LOW/MID TROP
STATIC STABILITY, SHOULD YIELD SOME SUBTLE LIFT AND SCT CLOUDS OVER
FA THIS AFTERNOON. NEXT ISSUE IS LGT PCPN SAT NITE AND SUN, AS 500MB
WAVE GENERATING TREMENDOUS RAINS OVER CA ATTM EJECTS EWD INTO CEN
CONUS. LATEST SREF ENSEMBLE DATA SHOWS LITTLE SPREAD IN 700MB WAVE
SOLNS, SO WILL LEAN TWDS 0Z OPERATIONAL ETA. LOW-LEVEL FLOW
TRAJECTORIES SUGGEST LIMITED MOISTURE RETURN INTO FA, BUT PWS DO
POOL TO AROUND 0.5 AHEAD OF SFC TROF 6Z/SUN, WITHIN 290K ISEN LIFT
PTTN. SOMEWHERE IN THE NEIGHBORHOOD OF 40% POPS SEEMS REASONABLE FOR
THIS SITUATION, MAINLY SAT NIGHT. ETA FCST RAOBS POINT TO ALL LIQUID
FOR THIS DEAL.

THEN OF COURSE, THERES THE POTL FOR A SIG XMAS EVE/DAY PCPN EVENT
FOR LMK FA. PREDICTABILITY GENERALLY INCREASES IN EL NINO WINTERS
COMPARED TO THOSE ASSOC WITH NEUTRAL/LA NINA, BUT WERE STILL 5-6
DAYS AWAY SO WONT GET TOO SPECIFIC WITH THINGS, CONSIDERING PARENT
WAVE/ENERGY FOR THIS SYSTEM IS STILL OUT IN THE GULF OF ALASKA. 0Z
GFS FCSTS CLOSED 850MB LOW TRACKING NEWD ACROSS CEN KY ON TUE EVE,
WITH IMPRESSIVE 700MB DEFORMATION BAND SETTING UP OVER NRN KY/SRN
IND. WITH THIS CONFIGURATION, AN AREA OF RA WOULD MOVE NWD IN WARM
POOL ASSOC WITH FLOW AROUND ERN SEMI-CIRCLE OF 850MB LOW, PERHAPS
SOME FZRA IN NRN PARTS OF FA WITHIN COOL NELY PBL FLOW. AS LOW
EJECTS OUT TUE NIGHT, 700MB FRONTOGENETICAL AXIS ON NWRN QUAD OF LOW
WOULD LIKELY BE SOURCE OF SN FOR PARTS OF LMK FA, WITH FCST GFS
SOUNDINGS SHOWING SATURATION WELL PAST -12C. CHC OF RA/SN MOST ZONES
TUE-WED SEEMS THE ROUTE TO GO FOR NOW.

.SDF...NONE.

XXV
Hazardous weather outlook, Dec 19, 10:30 PM EST, 6 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE HEAVY RAIN OF EARLIER TODAY AND THIS EVENING HAS SHIFTED EAST OF
SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. A COUPLE BANDS OF
SHOWERS WILL STILL PASS THROUGH OUR REGION OVERNIGHT...BUT RAINFALL
AMOUNTS ARE EXPECTED TO BE UNDER ONE QUARTER OF AN INCH. THE NEW
RAINFALL OVERNIGHT WILL NOT BE ENOUGH TO CAUSE ANY NEW FLOODING
PROBLEMS.

HOWEVER...FLOOD WARNINGS REMAIN IN EFFECT UNTIL 400 AM EST FOR A
SMALL HANDFUL OF COUNTIES NEAR THE OHIO RIVER. IN THESE AREAS...SOME
ROADS REMAINED CLOSED...AND THUS THE FLOOD WARNINGS WERE EXTENDED TO
ALLOW HIGH WATERS TO SLOWLY RECEDE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN AREA OF LOW
PRESSURE IS EXPECTED TO DEVELOP IN THE WESTERN GULF OF MEXICO
TUESDAY AND MOVE ACROSS THE GULF COAST STATES CHRISTMAS. IT IS
STILL TOO EARLY TO DETERMINE WHAT TYPE OF PRECIPITATION WILL OCCUR
BUT SOME SNOW MAY BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
December 20, 4:30 AM EST to 7:30 AM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

The Muscatatuck River at Deputy crested at 20.8 feet at 5:15 AM EST. Flood stage at Deputy is 20 feet. At this level, county roads are under water in northeast Jefferson County, Indiana.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324009.